Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Fort Worth, TX

April 21, 2018Dallas County, Tarrant County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 21, 2018, 6:02 PM CDT for Dallas County, Tarrant County, Texas. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2018, 6:02 PM CDT (23:02 UTC)
Expired
Apr 21, 2018, 6:37 PM CDT
In force
35 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 30 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 6:10 PM CDTHAIL 0.75North Richland Hills, TXNEAR INTERSECTION OF TRINIDAD DRIVE AND WESTCHASE DRIVE
Apr 21, 6:11 PM CDTHAIL 1North Richland Hills, TX$$
Apr 21, 6:15 PM CDTHAIL 0.75Hurst, TX$$

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WUUS54 KFWD 212302
SVRFWD
TXC113-439-220000-
/O.NEW.KFWD.SV.W.0101.180421T2302Z-180422T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
602 PM CDT SAT APR 21 2018

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tarrant County in north central Texas...
  Northwestern Dallas County in north central Texas...

* Until 700 PM CDT.

* At 602 PM CDT, a severe thunderstorm was located over Haltom City,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dallas, Fort Worth, Arlington, Irving, Grand Prairie, Euless,
  Bedford, Grapevine, Haltom City, Keller, Hurst, Farmers Branch,
  Watauga, Colleyville, Saginaw, Richland Hills, Cockrell Hill, North
  Richland Hills and Blue Mound.

This includes the following interstates...
 Interstate 35W between mile markers 53 and 61.
 Interstate 35E between mile markers 433 and 439.
 Interstate 30 between mile markers 20 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3278 9736 3290 9732 3291 9685 3269 9689
TIME...MOT...LOC 2302Z 270DEG 19KT 3284 9728 

HAIL...1.00IN
WIND...60MPH
 
$$

PS
2 follow-up statements
237 
WWUS54 KFWD 212328
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
628 PM CDT SAT APR 21 2018

TXC113-439-220000-
/O.CON.KFWD.SV.W.0101.000000T0000Z-180422T0000Z/
Tarrant TX-Dallas TX-
628 PM CDT SAT APR 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN TARRANT AND NORTHWESTERN DALLAS COUNTIES...

At 627 PM CDT, a severe thunderstorm was located over Bedford, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dallas, Fort Worth, Arlington, Irving, Grand Prairie, Euless,
Bedford, Grapevine, Haltom City, Hurst, Farmers Branch, Watauga,
Colleyville, Richland Hills, Cockrell Hill and North Richland Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3276 9728 3290 9723 3291 9685 3269 9689
TIME...MOT...LOC 2327Z 280DEG 16KT 3284 9713 

HAIL...1.00IN
WIND...60MPH
 
$$

PS
986 
WWUS54 KFWD 212337
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
637 PM CDT SAT APR 21 2018

TXC113-439-212346-
/O.CAN.KFWD.SV.W.0101.000000T0000Z-180422T0000Z/
Tarrant TX-Dallas TX-
637 PM CDT SAT APR 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TARRANT AND
NORTHWESTERN DALLAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore the warning has been cancelled. However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3276 9728 3290 9723 3291 9685 3269 9689
TIME...MOT...LOC 2334Z 270DEG 19KT 3284 9707 

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:40 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 21, 3:40 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
340 PM CDT Sat Apr 21 2018

.SHORT TERM...
A large scale upper level low pressure center will continue
eastward into the Southern Plains this evening while its
attendant surface low and cold front work their way across North
and Central Texas. After one round of showers and storms earlier
today, a second round of convection accompanying the surface low
can be seen on RADAR across the northwestern part of the forecast
area. Storms had been struggling to survive, but with surface
heating storms will increase in coverage and intensity as they
approach the I-35 corridor late afternoon/early evening.

Visible satellite imagery reveals an area of good insolation over
the western third of the region, and it will be interesting to see
how things evolve over the next few hours as storms move into the
area of increasing instability. Being that good deep layer shear
values are already in place, the current thinking is that a few
storms will become capable of producing large hail and damaging
winds as a surface based CAPE approaches 1000 J/KG. This threat
will not be wide-spread, but will likely affect areas along I-20
including the DFW Metroplex this evening. A low-end severe threat
will continue later into the evening as storms push east of
I-35/35E and south of I-20. The severe threat would most likely
shift primarily to damaging wind gusts as storms evolve into a
linear mode.

Precipitation will quickly push east and south of the forecast
area around midnight along with the cold front. Breezy conditions
can be expected during the overnight hours as northwest winds
usher in a cooler and drier airmass behind the front. Low
temperatures tonight should range from the mid 40s in the
northwest to mid 50s in the southeast.

30

&&

.LONG TERM...
/Sunday through Friday/

The upper level low that is currently over western Kansas will
have moved to just south of Fort Smith, Arkansas by 7 AM Sunday.
Clouds will decrease from southwest to the northeast during the
day but the northeastern zones will remain mostly cloudy past
sunset due to wrap around moisture from the upper level low. It
will be breezy and cool. Winds will be northwesterly at 10 to 20
mph with some gusts over 25 mph. Highs will range from the lower
60s northeast to the lower 70s across Central Texas.

Wind speeds will decrease to 5 to 10 mph Sunday night. The upper
level low will have moved across Arkansas during the day Sunday
will into the Tennessee River Valley by daybreak Monday.  Skies
across North and Central Texas will be mostly clear across all
but the northeastern zones where some wrap-around moisture from
the upper low will remain. Lows will be in the mid 40s to lower
50s.

Dry and warmer weather is expected Monday and Tuesday with mostly
sunny skies expected area wide. Highs will be in the upper 60s
northeast to the upper 70s southwest Monday and expect mid 70s
northeast to mid 80s southwest Tuesday.

A northern stream shortwave is forecast to move southeast
through the Northern and Central Plains Tuesday and Tuesday
night through the Arklatex by sunset Wednesday. The moisture
return will not be great with this shortwave, but with a cold
front expected to move into the forecast area Tuesday night and
lift above the frontal boundary Wednesday, we will have 30-50
percent PoPs for Tuesday night and Wednesday. With the increased
cloud cover and chances of precipitation, it will be cooler
Wednesday with highs in the mid 60s north to the lower 70s across
Central Texas.

The model solutions really diverge on the possibility for a late
week system. Given the low confidence have just placed 20 to 30
percent PoPs for Thursday night and Friday.

58

&&

.AVIATION... /Issued 112 PM CDT Sat Apr 21 2018/
Satellite data early this afternoon indicates a deep upper low
now moving into western portions of the Southern Plains. The
system is well-defined and producing a large precipitation shield,
which stretches from Oklahoma to south-central Texas. This
activity is composed of scattered showers and occasional embedded
thunderstorms with tops generally around 30K Ft. It has moved
east of all TAF locations and will continue pushing east into East
Texas this afternoon.

Meanwhile, a surface cyclone was located near Snyder, TX with a
dryline extending south and a Pacific front southwest from the
low center. This feature will push east through the rest of the
afternoon and will be accompanied by another round scattered
convection. The front will likely overtake the dryline as the
system encroaches on western/northwestern portions of DFW TRACON
this afternoon. It is possible that the stabilized atmosphere in
the wake of earlier showers and storms may mitigate new
development, but the timing for late afternoon and evening likely
gives us enough time to recover. The latest hi-res guidance
supports this, and is in favor of either maintaining storms as
they move in from the northwest, or generating additional storms
in the event that current activity weakens, so a TEMPO for TS in
the Metroplex centered around 00Z seems reasonable at this time.
Instability should be sufficient for a few strong to severe storms
with large hail and damaging winds possible. This threat will
continue this evening as storms move south and southeast of the
Metroplex, affecting KACT in the 01-04Z timeframe.

A shift to north winds can be expected as the front and
associated convection push through. Behind the front, MVFR cigs
will persist through much of the overnight hours. Cigs should
scatter out Sunday morning with VFR conditions the rest of the
forecast period.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    51  69  51  75  55 /  60   0   0   0   0
Waco                52  71  49  77  52 /  50   0   0   0   0
Paris               51  62  52  69  51 /  70   5   5   5   0
Denton              48  67  49  73  51 /  50   0   0   0   0
McKinney            50  66  50  72  51 /  60   0   0   0   0
Dallas              50  69  53  75  55 /  60   0   0   0   0
Terrell             51  68  51  74  52 /  70   0   0   0   0
Corsicana           53  69  50  74  53 /  60   0   0   0   0
Temple              52  72  50  77  53 /  40   0   0   0   0
Mineral Wells       47  68  47  75  51 /  30   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

30/58
Hazardous weather outlook, Apr 21, 3:33 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
333 PM CDT Sat Apr 21 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
333 PM CDT Sat Apr 21 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There is a chance of thunderstorms across much of North and Central
Texas this evening along a southeastward-moving cold front. A few
storms will become strong to severe, with large hail and damaging
wind gusts possible. In addition, brief heavy rain may pose a threat
for minor flooding. Storms will end from west to east late this
evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorm chances will return to all of North and Central Texas
Tuesday night through Wednesday Night, and again Thursday night
through Friday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this evening south of a
line from Graham to Sulphur Springs.

In the hours before

Local storm report, Apr 21, 5:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
531 PM CDT SAT APR 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             10 S WEATHERFORD        32.63N  97.80W
04/21/2018  E1.75 INCH       PARKER             TX   AMATEUR RADIO
Local storm report, Apr 21, 5:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
533 PM CDT SAT APR 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             9 SSW WEATHERFORD       32.65N  97.86W
04/21/2018  E1.25 INCH       PARKER             TX   TRAINED SPOTTER
Local storm report, Apr 21, 5:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 PM CDT SAT APR 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             10 S WEATHERFORD        32.63N  97.80W
04/21/2018  E1.75 INCH       PARKER             TX   PUBLIC

            ON TIP TOP ROAD
Local storm report, Apr 21, 5:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
558 PM CDT SAT APR 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             PALUXY                  32.27N  97.92W
04/21/2018  E0.88 INCH       HOOD               TX   AMATEUR RADIO
Special weather statement, Apr 21, 5:58 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
558 PM CDT SAT APR 21 2018

TXZ118-133-212330-
Tarrant TX-Johnson TX-
558 PM CDT SAT APR 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON AND TARRANT
COUNTIES UNTIL 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haltom City to 8 miles north of Godley.
Movement was east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Euless, Bedford,
Grapevine, Haltom City, Hurst, Burleson, Watauga, Colleyville,
Benbrook, Saginaw, White Settlement, Crowley, Forest Hill, Richland
Hills, River Oaks and Kennedale.

LAT...LON 3288 9703 3267 9704 3241 9717 3250 9762
      3255 9762 3256 9755 3265 9755 3290 9735
TIME...MOT...LOC 2257Z 280DEG 28KT 3283 9731 3257 9753

PS
Local storm report, Apr 21, 6:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
602 PM CDT SAT APR 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             3 SW WATAUGA            32.82N  97.31W
04/21/2018  E0.88 INCH       TARRANT            TX   NWS EMPLOYEE

            AT THE WFO

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:06 AM CDTSpecial Weather StatementFWDCooke24 min
Apr 21, 9:45 AM CDTSpecial Weather StatementFWDCooke45 min
Apr 21, 10:24 AM CDTSpecial Weather StatementFWDGrayson51 min
Apr 21, 2:48 PM CDTSpecial Weather StatementFWDYoung42 min
Apr 21, 3:20 PM CDTSpecial Weather StatementFWDPalo Pinto40 min
Apr 21, 3:26 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Young64 min
Apr 21, 4:15 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker60 min
Apr 21, 5:05 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant55 min
Apr 21, 5:27 PM CDTSpecial Weather StatementFWDHood33 min
Apr 21, 5:49 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Somervell56 min
Apr 21, 5:58 PM CDTSpecial Weather StatementFWDTarrant32 min
Apr 21, 6:07 PM CDTAreal Flood AdvisoryFWDTarrant113 min
Apr 21, 6:25 PM CDTSpecial Weather StatementFWDJohnson35 min
Apr 21, 6:43 PM CDTSevere Thunderstorm WarningFWDBosque, Ellis, Hill, Johnson62 min
Apr 21, 6:57 PM CDTSpecial Weather StatementFWDEllis33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.